MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA EXCHANGE SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA EXCHANGE SET
Catalog Number 10220
Medical Device Problem Codes No Apparent Adverse Event (3189); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/30/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: manufacture and expiry date are not available at this time.The run data file (rdf) was analyzed for this event.Review of the run data files for the tpe procedure confirmed that the ¿aim system saw red blood cells near top of connector¿ alarm number 5512, was generated throughout the run causing the operator to eventually end the run early.It was confirmed that the patient had darker plasma due to liver disease that contributed to the events experienced during the procedure.The ¿aim system saw red blood cells near top of connector¿ alarm is generated when the red blood cell interface in the connector is higher than the system expects.In a tpe procedure, the aim system monitors the interface for proper cell separation and possible spillover events.In this software version, the ¿disable¿ button on the ¿aim system saw red blood cells near top of connector¿ alarm was removed to help prevent operators from accidentally pressing this button when this alarm occurs.Generally, there are other root causes that should be attempted first as once you disable the aim system you cannot go back.The option to go to the operation status tab, into semi-automatic mode is available however this mode will not disable spillover alarms such as this one.The operator made several attempts to enter semi-automatic mode and the alarms continued.Terumo bct is aware of this situation and is currently looking at options to address this in the future.Additionally, for tpe procedures the ¿cells were detected in plasma line from centrifuge¿ alarm generated by the rbc detector occurs most frequently in these types of dark plasma situations and the ¿disable¿ button is available.However, for this run, the patient¿s dark plasma was consistently just below the trigger value, so this alarm was not generated during the run.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a therapeutic plasma exchange (tpe) on a spectra optia device, the system displayed the error message "aim system saw red blood cells near top of connector".The operator reported that the plasma was dark due to the patient's liver failure.Per the customer, the device error message did not have the option to disable the aim system, and the operator terminated the procedure.Patient id, age and outcome are unknown at this time.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: manufacture and expiry date are not available at this time.The run data file (rdf) was analyzed for this event.Review of the run data files for the tpe procedure confirmed that the ¿aim system saw red blood cells near top of connector¿ alarm number 5512, was generated throughout the run causing the operator to eventually end the run early.It was confirmed that the patient had darker plasma due to liver disease that contributed to the events experienced during the procedure.The ¿aim system saw red blood cells near top of connector¿ alarm is generated when the red blood cell interface in the connector is higher than the system expects.In a tpe procedure, the aim system monitors the interface for proper cell separation and possible spillover events.In this software version, the ¿disable¿ button on the ¿aim system saw red blood cells near top of connector¿ alarm was removed to help prevent operators from accidentally pressing this button when this alarm occurs.Generally, there are other root causes that should be attempted first as once you disable the aim system you cannot go back.The option to go to the operation status tab, into semi-automatic mode is available however this mode will not disable spillover alarms such as this one.The operator made several attempts to enter semi-automatic mode and the alarms continued.Terumo bct is aware of this situation and is currently looking at options to address this in the future.Additionally, for tpe procedures the ¿cells were detected in plasma line from centrifuge¿ alarm generated by the rbc detector occurs most frequently in these types of dark plasma situations and the ¿disable¿ button is available.However, for this run, the patient¿s dark plasma was consistently just below the trigger value, so this alarm was not generated during the run.Further evaluation of this event has determined that the device did not cause or contribute to a death or serious injury, nor is there a likely potential for death or serious injury associated with this event based on additional investigational information.It was confirmed that the hemolysis was related to the patient disease state and not the tbct device.No further reporting will be provided as this does not represent a reportable event.
 
Event or Problem Description

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA EXCHANGE SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key20043640
Report Number1722028-2024-00348
Device Sequence Number20807368
Product Code LKN
UDI-Device Identifier05020583102200
UDI-Public05020583102200
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number10220
Device Lot Number2311013144
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/30/2024
Supplement Date Received by Manufacturer10/02/2024
Initial Report FDA Received Date08/22/2024
Supplement Report FDA Received Date10/08/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale
Patient Weight67 KG